Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Change Medication to?
May 3, 2006

Hi,

First I want to say thank you for all the wonderful work you do on this site! I have a question regarding changing treatment. I was diagnosed in the Acute stage and have been on trizivir/kaletra for one year as part of a clinical trial. I now need to decide between a)going off meds b) taking epzicom/boosted reyataz and c)sustiva/truvada. I am leaning towards staying on meds, despite cd4 cells that are usually in the 500's and a cd4% that is between 38% and 40%. I should add that I have basically been undetectable from the first month on meds. Do you have a recommendation between b) and c)? As I understand, "b)" is relatively more associated with lypodystrophy and yellowing while "c)" has the mental side effects. I would appreciate your input.

A.L.

Response from Dr. Daar

Thank you for your kind words and post.

You are clearly in a wonderful position with so many options. Now that you have decided to continue therapy you are left with many different regimens to consider. Interesting that you note that you have been offered either EpzicomTM, which is combination pill of abacavir (ZiagenTM) with lamivudine (3TC or EpivirTM), with boosted ReyatazTM; or TruvadaTM, which is combination pill of tenofovir (VireadTM) and emtricitabine (FTC or EmtrivaTM) with SustivaTM. These are both excellent options. In addition, there are many others, including staying on your KaletraTM with the current NRTIs or either of the other choices, EpzicomTM or TruvadaTM that you are considering.

As you point out, one of the biggest differences between the various options is the number of pills you take per day and the side effects. My guess is that it is the side effects that drive most peoples decisions. Choice "b" would be taken as 4 pills once per day with the most important side effect being an allergic reaction which occurs in approximately 5 out of 100 people in the first 2-6 weeks (most of the time) and goes away upon discontinuation of therapy. In addition, there is the risk of becoming jaundice (yellow) with ReyatazTM, although this is usually mild, if it occurs at all and is not felt to be dangerous and is completely reversible. Options "c" would be taken as 2 pills once per day and soon may be available as a single pill once per day. The main side effects would be the "funny" or vivid dreams and occasionally dizziness or confusion associated with SustivaTM. This is usually mild and gets better with time and if it does not it too completely goes away upon treatment discontinuation. The other potential side effect associated with this regimen is spots usually on palms that can occur but are quite unusual.

Although there remains much to learn about lipodystrophy, I am not convinced that either of these regimens are likely to be associated with this problem, although at this time it is not known.

The most important thing is that whatever you choose, you should work closely with your provider so that if you develop any side effects that are not going away on their own you can consider modifying treatment.

Best, Eric


Previous
New gall stones and HIV
Next
Hiv/Aids cure

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement